Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 210, NWS Denver/Boulder, CO

August 15, 2020Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2020, 5:55 PM MDT for Lincoln County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 5:55 PM MDT (23:55 UTC)
Expired
Aug 15, 2020, 6:15 PM MDT
In force
20 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS55 KBOU 152355
SVRBOU
COC073-160045-
/O.NEW.KBOU.SV.W.0210.200815T2355Z-200816T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
555 PM MDT Sat Aug 15 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in east central Colorado...

* Until 645 PM MDT.

* At 555 PM MDT, a severe thunderstorm was located over Arriba, or 10
  miles west of Flagler, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Arriba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3914 10340 3940 10334 3940 10316 3907 10316
TIME...MOT...LOC 2355Z 274DEG 13KT 3930 10326 

HAIL...1.25IN
WIND...60MPH
 
$$

BOWEN
1 follow-up statement
635 
WWUS55 KBOU 160015
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
615 PM MDT Sat Aug 15 2020

COC073-160025-
/O.CAN.KBOU.SV.W.0210.000000T0000Z-200816T0045Z/
Lincoln CO-
615 PM MDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3914 10340 3940 10334 3940 10316 3907 10316
TIME...MOT...LOC 0014Z 274DEG 13KT 3929 10317 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:45 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 3:45 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
345 PM MDT Sat Aug 15 2020

.SHORT TERM...(This evening through Sunday)
Issued at 345 PM MDT Sat Aug 15 2020

Current surface analysis shows MLCAPE of 2000-3000 j/kg across the
eastern plains, but enough CIN (near 50 j/kg) to keep things
capped off so far. There is some surface based cumulus beginning
to develop over the Palmer Divide and along a narrow north/south
shear zone near Akron are temps are closer to convective temps
there. It'll still be a close call whether or not we get storms
going. If we do break the cap, very large hail will be possible
given sufficient shear, large MLCAPE, and dry northwest flow
aloft. There is one lone storm for now in the Nebraska panhandle,
and some chance this could sneak southward through late evening
despite the boundary layer not fully mixing over the northeast
corner of the state.

Otherwise, a dry night is expected under mostly clear skies and a
dry airmass from the I-25 Corridor westward through the mountains
and high valleys.

We'll keep smoke in the forecast near the fires and along the
Front Range where the airmass stabilizes and smoke settles in
overnight. Most of Denver may become smoke free later in the night
with a light southerly drainage wind. Otherwise we'll have
widespread haze. Used the HRRR Smoke model and vertically
integrated smoke product for the haze, and the near surface smoke
product to represent areas of smoke, thick enough to smell and
result in poor air quality.

On Sunday, we'll see a deep easterly flow to around 10-11 thousand
feet develop across the plains and Front Range. We should see a
little better heating and mixing and thus convective temps being
met, so a few high based showers/storms still possible roughly
from the Park County area east and northeast across the plains.
High mountain valleys and northern Front Range will see a
continuation of very dry conditions with low humidity. High
temperatures on the plains will be a couple degrees warmer than
today.

.LONG TERM...(Sunday night through Saturday)
Issued at 345 PM MDT Sat Aug 15 2020

Little to no relief in site for the extreme fire behavior
conditions that are driving the fire growth of both forest fires
in our county warning area. A strong upper level ridge with warm
and dry air is forecast to remain in position over the western
United States through the upcoming week and beyond. Initially, the
moisture levels are very low, leading to warm daytime
temperatures and poor humidity recoveries overnight. The winds
aloft will continue to be light to moderate and out of the
northwest, allowing for smoke plumes to propagate downstream.
Through the upcoming week, the ECMWF and GFS are advertising an
increase in moisture levels aloft, but it will be moisture that
has to ride over the top of a moderately amplified ridge. The
other possible source of moisture would be low level moisture
coming into the state from the southern Great Plains. And even if
moisture does move in from the southeast, the thermal profile may
be too capped to allow for much afternoon convective development.
The forecast will mention a slight chance of thunderstorms during
the afternoons, but with little in the way of measurable
precipitation. If storms are able to develop, they may just be
high-based, with little rain and the possibility of dry lightning.
Each of these things will offer little assistance to firefighting
efforts. It looks like it could be a long week.

Temperature-wise, the string of 90 degree days will continue
across the plains. Sky cover will vary between cloud-free and
smoke filled as the fires continue burning through a lot of
timber, generating sizable smoke plumes. Until the upper ridge
breaks down, there is very little good news to pass along.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 345 PM MDT Sat Aug 15 2020

VFR conditions will likely persist through Sunday, but there will
be a lot of smoke and haze through this period. Some chance that
the smoke will be thick enough to slightly reduce visibility
and/or slant range visibility. Easterly winds will return to
normal south/southwest winds toward 06Z. On Sunday, winds will
turn west/northwest in the morning and then around to
east/northeast again by 18Z-19Z. There is a very small threat of a
thunderstorm after 20Z Sunday, but perhaps a little higher threat
(20-30%) chance of a gusty/variable outflow wind from a storm to
the east/southeast of Denver.

&&

.FIRE WEATHER...
Issued at 315 PM MDT Sat Aug 15 2020

Winds will become light and variable this evening. Only moderate
humidity recovery will occur tonight on the existing fires,
despite good radiational cooling and cool temperatures.

It will be hot and dry again across the area on Sunday. The
highest fire danger will remain over the high mountain valleys and
Front Range mountains where humidities will drop to 8-14%. There
should be just a slight bump in humidity on the eastern slope of
the Front Range where light but deep easterly flow develops.

Expect elevated fire danger for much of the upcoming week for
the mountains and foothills with continued very dry conditions
and little if any chance of storms. Storms that do develop will
be over the east slopes and plains. Overall, winds will be
marginal for red flag conditons with majority of the afternoon
breezes at or below 20 mph. Humidity recovery during the overnight
periods will also be poor, allowing fires to remain active
through the nighttime hours, instead of laying down.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Aug 15, 11:07 AM MDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Sat Aug 15 2020

COZ030>051-161715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Sat Aug 15 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be hot and dry with elevated fire danger. Avoid any
outdoor activity that may produce a spark or start a new fire.
Existing fires will likely exhibit very high to extreme fire
behavior and spread due to breezy northwest winds up to 20 mph,
low humidity, and extremely dry fuels.

A couple severe thunderstorms are possible across the far eastern
plains this afternoon. The main threat of severe storms appears
to be shifting toward the Limon area where the cap is weakest.
Storms may struggle to develop elsewhere across the northeast
plains. However, if they do break through the cap then very large
hail would be possible from any severe storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fire danger will remain elevated over the higher terrain Sunday
through Tuesday with very warm and mainly dry conditons. There
will only be a slight chance of high based storms in the
afternoon, mainly on east slopes.

Across the plains, there will be a chance of afternoon and evening
thunderstorms Sunday, especially along the Palmer Divide. A few
storms could be marginally severe over the plains on Sunday with
strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

In the hours before

Special weather statement, Aug 15, 4:07 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Denver CO
407 PM MDT Sat Aug 15 2020

COZ041-047-152245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
407 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT COUNTY UNTIL
445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm over
Simla, or 21 miles southwest of Limon, moving south at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10405 3913 10417 3918 10418 3921 10400
      3914 10400 3913 10395 3915 10393 3915 10392
      3892 10382 3889 10405
TIME...MOT...LOC 2207Z 349DEG 11KT 3913 10405

BOWEN
Local storm report, Aug 15, 5:36 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
536 PM MDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 WNW AKRON             40.18N 103.28W
08/15/2020  M1.25 INCH       WASHINGTON         CO   STORM CHASER

&&
Local storm report, Aug 15, 5:43 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          5 SW AKRON              40.11N 103.28W
08/15/2020                   WASHINGTON         CO   TRAINED SPOTTER

            WEAK LANDSPOUT TORNADO LASTED FROM 533 PM
            UNTIL 538 PM.

0536 PM     HAIL             5 SW AKRON              40.12N 103.28W
08/15/2020  M2.00 INCH       WASHINGTON         CO   STORM CHASER

&&
Special weather statement, Aug 15, 5:47 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
547 PM MDT Sat Aug 15 2020

COZ044-049-160000-
Washington County CO-Morgan County CO-
547 PM MDT Sat Aug 15 2020

...Brief Landspout Tornado Sighted...

At 546 PM MDT, trained weather spotters reported a landspout tornado
southwest of Akron. Conditions continue to favor the potential for
landspouts as storms develop; however at this time it is unknown
which if any storm would produce a landspout. Any landspouts which
develop are expected to pose a limited threat.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4019 10349 4014 10328 3996 10334 4003 10361

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:07 PM MDTSpecial Weather StatementBOUElbert38 min
Aug 15, 5:15 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington30 min
Aug 15, 5:30 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Aug 15, 5:39 PM MDTSevere Thunderstorm WarningBOUWashington36 min
Aug 15, 5:47 PM MDTSpecial Weather StatementBOUWashington13 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.